Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 17, 2017, 3:56 PM PST for Ventura County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2017, 3:56 PM PST (23:56 UTC)
- Expired
- Feb 17, 2017, 7:00 PM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 42 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 5:00 PM PST | FLASH FLOOD | 2 Wnw Thousand Oaks, CA | WATER RESCUE INVOLVING THREE MEN NEAR WILDWOOD CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799
WGUS56 KLOX 172356
FFWLOX
CAC111-180300-
/O.NEW.KLOX.FF.W.0012.170217T2356Z-170218T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
356 PM PST FRI FEB 17 2017
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
eastern Ventura County in southwestern California...
* Until 700 PM PST
* At 353 PM PST, Doppler radar indicated a band of heavy rainfall
with rates up to one inch per hour across the warning area, capable
of flash flooding with rock and mudslides.
* Some locations that could experience flooding include...
Thousand Oaks...Simi Valley...Fillmore...Moorpark...Oak Park...and
Piru...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3424 11867 3417 11867 3417 11879 3410 11890
3452 11897 3459 11878 3429 11864 3424 11863
$$
Gomberg/MJ1 follow-up statement
210
WGUS76 KLOX 180259
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
659 PM PST FRI FEB 17 2017
CAC111-180307-
/O.EXP.KLOX.FF.W.0012.000000T0000Z-170218T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
659 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN VENTURA COUNTY WILL
EXPIRE AT 700 PM PST...
The heavy rain has ended with mainly light to moderate rainfall
continuing. Although minor flooding is still occuring, any
flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures and be aware
of any flooded areas that may remain this evening.
LAT...LON 3424 11867 3417 11867 3417 11879 3410 11890
3452 11897 3459 11878 3429 11864 3424 11863
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 2:13 PM PST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 17, 2:13 PM PST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
213 PM PST Fri Feb 17 2017
.SYNOPSIS...
A strong trough of low pressure off the Central California Coast
will move over the region through Saturday bringing gusty winds
and rain and mountain snow. Weak ridging will return on Sunday
with brief drying, then a series of low pressure systems will move
ashore through midweek next week with light to moderate rain.
&&
.SHORT TERM...(TDY-MON)
A major winter storm is impacting the area with heaviest rains at
1:30 PM located in southeast Santa Barbara County and Western
Ventura County. Rain rates in this area are currently near one
inch per hour. Southerly winds over the area are widespread with
speeds greater than 30 mph and gusts over 50 mph. At higher
elevation the wind speed is gusting into 60+ mph in several areas.
Winds will decrease this afternoon with the warnings expiring
later this evening - except in the mountains where a winter storm
warning continues through to late Saturday morning. This is a
rapidly changing environment with short fused warnings being
issued. The heavy rain is expected to move over Los Angeles
County this afternoon and early evening. The front associated with
this system will exit Los Angeles County after sunset.
A few smaller streams are nearing minor flood stage along the
Santa Barbara south coast where rainfall amounts of over six
inches have already occurred.
Circulation around the 500mb low continues to pull moisture
northward in a pattern that is ideal for rain making along our
transverse mountains ranges. Satellite imagery shows the low near
37N - 125W, or about 400 miles north-northwest of Los Angeles.
The low will deepen and intensify as it moves towards the San
Francisco Bay through this evening. QPF values remain between two
and six inches for coastal and valley areas with up to five to
ten inches across the foothills and mountains. South-facing slopes
will see the highest precipitation totals across the area.
Snow levels between 7500 to 8000 feet will gradually fall through
Saturday morning to between 5000 and 5500 feet. A winter storm
warning remains in effect through late Saturday morning. Snow
amounts will really start to add up after this afternoon as colder
air aloft punches in. One foot to two feet of snow is possible
above 8000 feet with this storm system. Local amounts up to three
feet cannot be ruled out on favored high mountain peaks. Snow
amounts between 6000 and 7500 feet will likely range to between
six and twelve inches.
Rain and showers continue into Saturday and will linger into
Saturday night. There is some potential for isolated
thunderstorms, also as the 500 mb cold pocket moves over the
area.
Sunday has the promise of weak ridging and a chance for at least a
few hours of sun to dry things off. Another system will approach
the Central Coast between Sunday night and Monday, then drift
southward into Tuesday while losing its punch. The best chance of
rainfall for this system looks to be for the Central Coast.
.LONG TERM...(TUE-FRI)
Tending to the GFS solution for the pattern later in the period,
with the rain that is expected to start on Sunday night
continuing through Tuesday and into Wednesday morning - primarily
impacting the central coast. Wednesday and Thursday should be far
less cloudy, but may be windy as the low pressure system which
brought the rain will pass to our north and tighten the gradients.
By Friday there seems to be a strong ridge building into the
area.
&&
.AVIATION...17/1830Z.
At 18Z, there was no inversion or marine layer at KLAX.
Moderate confidence in general flight categories and wind speeds
today, but occasional lower cats are likely during brief heavier
downpours. There is a 20 percent chance of a thunderstorm at any
TAF site through Saturday. Low confidence in TAFS after 06z, as
CIGS should be above 030 but could be lower...and SE winds should
reform but very unsure of strength.
KLAX...Moderate confidence in SE winds 20+ KT through 21Z. There
is a chance that the ends briefly turn southwest 23-02Z, but also
a chance that they stay south to southeast. SE winds are likely
again after 03Z, but confidence is low as to strength. 40 percent
chance of 10+ KT. Moderate confidence in general flight cats, but
will likely see occasional and brief lower cats. 20 percent chance
of thunderstorms later tonight through Saturday.
KBUR...Moderate confidence in general flight cats, but
will likely see occasional and brief lower cats. 20 percent chance
of thunderstorms later tonight through Saturday.
&&
.MARINE...17/200 PM.
...Very Dangerous Conditions Today...
A very dangerous storm system will continue to bring strong SE
winds, very steep seas, low visibility due to rain, and
thunderstorms to the area today. Wind gusts to around 40 KT are
being reported at multiple coastal buoys and stations south of
Point Conception. This includes near shore and in harbors.
Channels and passages between islands are likely experiencing
locally enhanced winds as well. This is a dangerous situation, as
such winds will create very steep seas exceeding 10 feet. These
Gale Force winds will weaken quickly late this afternoon and
evening...and the current expiration times are longer than they
should be to play it safe...but Small Craft Advisory (SCA) winds
and steep seas will likely follow through tonight. On Saturday,
SCA and possibly (30 percent chance) Gale Force NW winds will
follow NW of San Nicolas Island...which will likely continue into
early Sunday. Expect Small Craft Advisories (SCA) to follow the
Gale Warnings tonight into Saturday. High confidence in a
moderately large west to northwest long period swell building in
Saturday and Sunday as well...which will create dangerous breaking
waves near shore.
Moderate confidence of thunderstorms forming over the coastal
waters sometime through Saturday...but confidence is low in terms
of timing and severity.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 PM PST Sunday for zones
34-35-39>41-87. (See LAXCFWLOX).
Wind Advisory in effect until 10 PM PST this evening for
zones 34>36-39>41-44-45-59-547. (See LAXNPWLOX).
Flash Flood Watch in effect through Saturday morning for
zones 35-36-38>41-44>46-52>54-59-87-88-547-549-550. (See LAXFFALOX).
High Wind Warning in effect until 10 PM PST this evening for
zones 37-38-46-51-52-87-88-549-550. (See LAXNPWLOX).
Winter Storm Warning in effect until 11 AM PST Saturday for
zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Sunday for
zones 645-670. (See LAXMWWLOX).
Gale Warning in effect until 9 PM PST this evening for zones
650-655-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(MON-FRI)
High surf will impact area beaches Sunday and create hazards in
the surf zone.
Rain will return to the area by Monday.
&&
PUBLIC...jld
AVIATION...Kittell
MARINE...Kittell
SYNOPSIS...Sweet
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 5:02 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 12 hr |
| Feb 17, 7:47 AM PST | Areal Flood Advisory | LOX | San Luis Obispo | 6 hr |
| Feb 17, 9:27 AM PST | Areal Flood Advisory | LOX | Los Angeles, Ventura | 3 hr |
| Feb 17, 12:17 PM PST | Areal Flood Advisory | LOX | Ventura | 8 hr |
| Feb 17, 12:24 PM PST | Areal Flood Advisory | LOX | Los Angeles | 12 hr |
| Feb 17, 12:33 PM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Feb 17, 1:16 PM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
| Feb 17, 2:07 PM PST | Small Craft Advisory | LOX | 43 hr | |
| Feb 17, 2:23 PM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.